Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 30, NWS Detroit, MI

June 9, 2005Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 9, 2005, 7:09 PM EDT for Saginaw County, Michigan. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2005, 7:09 PM EDT (23:09 UTC)
Expired
Jun 9, 2005, 8:24 PM EDT
In force
75 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saginaw County, MI

The radar

The Detroit radar (KDTX), 85 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:03 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 9, 3:03 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
303 PM EDT THU JUN 9 2005

.SHORT TERM...TONIGHT AND FRIDAY

VERY UNSTABLE AIRMASS IN PLACE OVER SOUTHEAST MICHIGAN...AS LAPS
DATA INDICATES SURFACE BASED LIS OF -7 C ALONG WITH CAPES AROUND
3000 J/KG. WEAK SHORTWAVE NOW ENTERING SOUTHEAST MICHIGAN. STORMS
BEGINNING TO FIRE ALONG EASTERN THIRD OF THE CWA. OUTFLOW BOUNDARIES
WILL BE SUFFICIENT TO FIRE ADDITIONAL STORMS WITH NO CAP/CIN. BEST
SURFACE CONVERGENCE APPEARS TO BE OVER NORTHERN LOWER MICHIGAN...WHERE
WEAK SURFACE LOW/FRONTAL BOUNDARY RESIDES. THIS FRONTAL BOUNDARY
WILL TEND TO SINK SOUTH EARLY THIS EVENING...AS CONVECTION DEVELOPS.
DESPITE WEAK WIND FIELDS...HIGH CAPES SUPPORTS ISOLATED SEVERE
STORMS...SIMILAR TO YESTERDAY. IT SHOULD BE NOTED...FREEZING LEVELS
ARE ABOUT 1000 FEET HIGHER. WITH DEEPER MOISTURE AND WEAK
SHORTWAVE...WOULD EXPECT AREAL COVER TO BE GREATER. WILL THUS
CONTINUE WITH THE SCATTERED 50 POP INTO THIS EVENING.
TOUGH CALL ON JUST HOW FAR SOUTH THE FRONTAL BOUNDARY OVER NORTHERN
LOWER MICHIGAN WILL SINK. THIS BOUNDARY COULD BE THE FOCUS FOR
ADDITIONAL STORMS OVERNIGHT...ESPECIALLY IF A THUNDERSTORM COMPLEX
DEVELOPS OVER THE WESTERN GREAT LAKES AND RIDES ALONG THE FRONT.

MORE OF THE SAME TOMORROW...WITH RELATIVELY FLAT UPPER LEVEL RIDGE
REMAINING IN PLACE. DAYTIME HEATING WILL ONCE AGAIN LEAD TO CAPES OF
2000 J/KG OR HIGHER. WITH NO CAP/CIN INDICATED...WEAK SURFACE
CONVERGENCE SHOULD BE SUFFICIENT TO TRIGGER ACTIVITY. THAT IS ASSUMING
THERE IS NO ACTIVITY IS AROUND IN THE MORNING...WHICH IS NOT OUT OF
THE QUESTION.

&&

.LONG TERM...
AS WE REMAIN ON THE PERIPHERY OF THE BUILDING BERMUDA HIGH...OUR
ATTENTION FOCUSES TO THE TROPICS.  TROPICAL STORM ARLENE WILL MAKE
AN IMPACT TO THE FORECAST AS ITS EVENTUAL TRACK WILL DICTATE OUR
SENSIBLE WEATHER.  VARIOUS NUMERICAL SOLUTIONS SUGGEST THE TRACK
WILL IMPACT THE GULF THROUGH FRIDAY AND INCREASE IN FORWARD SPEED.
THE PROBLEMATIC ISSUE ONCE IT MAKES LANDFALL WILL BE THE STRENGTH
AND TRACK OF THE UPSTREAM SHORT WAVE CURRENTLY ENTERING THE FOUR
CORNERS REGION.  THE NAM SEEMS BETTER THAN THE GFS WHICH IS CLOSER
AGREEMENT WITH THE GFDL.  IN ADDITION, UTILIZING TPC/NHC TRACK WOULD
BRING THE REMAINS INTO THE REGION ON SUNDAY...BUT WILL NOT GO WITH
LIKELY POPS AT THIS TIME.

MEANTIME, WE WILL CONTINUE WITH THE WARM AND HUMID WEATHER WITH THE
CHANCE FOR CONVECTION THROUGH THE UPCOMING WEEKEND.  WE WILL OBSERVE
ADDITIONAL MOISTURE AND PROVIDE ADDITIONAL CLOUD COVER THROUGH THE
WEEKEND TO KEEP TEMPERATURES BELOW 90F AS WAVES OF THETA-E ADVECTION
SET UP ACROSS THE GREAT LAKES.  BEST LOW LEVEL JET POSITION REMAINS
UPSTREAM FROM US AND WOULD EXPECT ANY QLCS TO REMAIN WEST OF OUR
LOCAL AREA.  SO ANY LAKE BREEZE BOUNDARY, DIFFERENTIAL HEATING
BOUNDARY AND WEAK IMPULSES ALOFT WILL PROVIDE THE CHANCE FOR
CONVECTION.

NOW, IF THE GFS TIMING FOR EARLY NEXT WEEK IS CORRECT, WE COULD SEE
A LARGE OUTBREAK OF CONVECTION...BUT TIMING IS EVERYTHING AND WE
WILL CONTINUE WITH THE CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH
AT LEAST WEDNESDAY.

&&

.PREV DISCUSSION... (ISSUED 105 PM EDT THU JUN 9 2005 )

AVIATION...

MOIST AND UNSTABLE AIRMASS IN PLACE OVER SOUTHEAST MICHIGAN. SURFACE
BASED CAPES NOW UP TO 3000 J/KG. WITH NO CIN/CAP...THUNDERSTORMS
SHOULD BE DEVELOPING SHORTLY...AS WEAK SHORTWAVE MOVES INTO THE
AREA. DEEPER MOISTURE AROUND TODAY SHOULD ALLOW FOR BETTER AREAL
COVERAGE. WILL HAVE TO WATCH FRONTAL BOUNDARY OVER NORTHERN LOWER
MICHIGAN WHICH WILL TEND TO SINK SOUTH AS CONVECTION DEVELOPS. THIS
FRONT COULD BE THE FOCUS FOR ADDITIONAL CONVECTION OVERNIGHT. AS
LONG AS THERE IS AT LEAST PARTIAL CLEARING TONIGHT...WOULD EXPECT
MVFR VISIBILITIES IN HAZE UNDER LIGHT WINDS LATE TONIGHT.
ADDITIONAL SCATTERED STORMS EXPECTED TOMORROW...WITH THE LATE
AFTERNOON HOURS CONTINUING TO BE THE FAVORED TIME PERIOD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...SF
LONG TERM....BGM

HTTP://WEATHER.GOV/DETROIT
Hazardous weather outlook, Jun 9, 1:40 PM EDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
140 PM EDT THU JUN 9 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
140 PM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT. ISOLATED SEVERE STORMS ARE EXPECTED ACROSS SOUTHEAST
MICHIGAN BETWEEN 2 PM AND 9 PM. THE STRONGEST STORMS WILL BE PRODUCE
WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER.  STORM MOTION
WILL BE TO THE NORTHEAST AT 10 MPH. DUE TO THE SLOW MOVEMENT OF
STORMS AND VERY MOIST AIRMASS...LOCALIZED FLOODING IS
LIKELY...ESPECIALLY IN THE MORE URBANIZED AREAS.

A WEAK FRONT WILL DROP INTO THE REGION FROM THE NORTHERN GREAT
LAKES THIS AFTERNOON. THIS FRONT IN COMBINATION WITH THE WARM AND
HUMID AIRMASS WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH WEDNESDAY AS
WARM...HUMID AND UNSTABLE CONDITIONS REMAIN IN PLACE ACROSS THE
GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-100900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
140 PM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH SOME OF THE STORMS
THAT DEVELOP. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 KNOTS AND HAIL TO ONE INCH IN DIAMETER. THE STRONGEST
STORMS ARE EXPECTED TO OCCUR BETWEEN 2 PM AND 9 PM. STORM MOTION
WILL BE TO THE NORTHEAST AT 10 MPH.

A WEAK FRONT WILL DROP INTO THE REGION FROM THE NORTHERN GREAT
LAKES THIS AFTERNOON. THIS FRONT IN COMBINATION WITH THE WARM AND
HUMID AIRMASS WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH WEDNESDAY AS
WARM...HUMID AND UNSTABLE CONDITIONS REMAIN IN PLACE ACROSS THE
GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:16 PM EDTSevere Thunderstorm WarningDTXMacomb44 min
Jun 9, 6:48 PM EDTSpecial Marine WarningDTX87 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.